Otherwise very healthy and active 41y.o. male with a history of accasional ectopic beats, I was on Toprol XL 100 mg/day to lessen ectopic frequency. Two months ago, the PVC's became much worse and my Dr. switched me to Pindolol (he noticed I tended to have the extra beats in bradycardia). The ectopic beats stopped miraculously. However, in their place, I now have jittery tremors, some tingling, occasional blurred vision and twitching and frequent urination. I have the general feeling like I need to leap out of my own skin. MRI and neuro exam both normal. Xanax doesn't seem to help. I do have a mild Ambien addiction- 3 mgs per night. Might that be a factor? Any other ideas how I might get my life back? Thankyou!
These are not typical side effects of beta blockers, but if the symptoms started in temporal relationship to changing medications, it might be worth switching back to Toprol XL at a lower dose. Your symptoms are consistent with anxiety as well. Have you ever had anxiety problems? For now I would try switching back to Toprol XL. If that doesn't work, consider trying an anxiety medications like zoloft or paxil.
You will get better, but it may take some time. Good luck.
This is a good question . Both meds you are referring too are beta blockers and one would think theyhave basically similar actions. I'am real curious about the doc's answers since you'd think you would still be bradycardic on the pindolol so why would the PVCs stop? Gaspipe
This is a good question. Since both meds are beta blockers you 'd think they would act by similar mechanisms.Why the pindolol would change the PVCs since both meds would promote bradycardia is an answer I"d like to hear. Gaspipe
For what it's worth, I took Ambien for about six weeks and began feeling unprecedented anxiety, including some of the symptoms you describe. I stopped taking it and felt relaxed but had to slowly withdraw from the drug in order to sleep normally. One of the side-effects of Ambien is anxiety ... take care.
Since posting this question, my cardiologist explained that Pindolol acts on the parasympathetic nervous system in a way that is different from other bata blockers. In very simplistic terms, it actually acts as a kind of stimulant which would explain the jitters. It's not for people with heart failure. But for people who have PVC's when their heart rate begins to slow down, it works to stop the AV activity and the ectopia goes away.
For what it is worth, I took Toprol XL for about 2 months. In the end the side effects outweighed the benefits and I decided to just put up with the pvc's. When I weaned of the Toprol I did have what I think now were some withdrawl symptoms. Mainly jittery feelings, trouble sleeping and loss of appetite. After about three weeks I began to feel ok again.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.